Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 66, NWS JSJ

May 18, 2025

NWS JSJ issued this flash flood warning at May 18, 2025, 1:46 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 1:46 PM CDT (18:46 UTC)
Expired
May 18, 2025, 3:58 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

343 
WGCA52 TJSJ 181846
FFWSJU
PRC011-182145-
/O.NEW.TJSJ.FF.W.0066.250518T1846Z-250518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
246 PM AST Sun May 18 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Anasco Puerto Rico...

* Until 545 PM AST.

* At 246 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


&&

LAT...LON 1830 6704 1829 6704 1827 6704 1827 6706
      1825 6709 1825 6711 1824 6712 1825 6713
      1826 6714 1826 6718 1827 6719 1829 6720
      1830 6723 1831 6722 1831 6719 1832 6717
      1832 6715 1832 6714 1832 6712 1831 6706

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
806 
WGCA72 TJSJ 182058
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
458 PM AST Sun May 18 2025

PRC011-182108-
/O.CAN.TJSJ.FF.W.0066.000000T0000Z-250518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-
458 PM AST Sun May 18 2025

...FLASH FLOOD WARNING IS CANCELLED FOR ANASCO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1830 6704 1829 6704 1827 6704 1827 6706
      1825 6709 1825 6711 1824 6712 1825 6713
      1826 6714 1826 6718 1827 6719 1829 6720
      1830 6723 1831 6722 1831 6719 1832 6717
      1832 6715 1832 6714 1832 6712 1831 6706

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:45 PM CDT, 1 hour 1 minute earlier. Its key messages:

  • * An upper-level low will maintain an unsettled weather pattern, heightening the risk of excessive rainfall across Puerto Rico and the U.S. Virgin Islands through tonight. * The Saharan Air Layer will continue to advance across the region, with concentrations expected to peak overnight into Monday. As a result, hazy skies will persist through at least Tuesday or Wednesday. * Afternoon showers and thunderstorms, driven by daytime heating and local effects, are expected to develop daily across the interior and western Puerto Rico. * Above-normal temperatures are anticipated, mainly next Tuesday through the end of the workweek where an elevated heat risk will be likely particularly across northern and western Puerto Rico.
Area forecast discussion, May 18, 12:45 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
145 PM AST Sun May 18 2025

.KEY MESSAGES...

* An upper-level low will maintain an unsettled weather pattern,
  heightening the risk of excessive rainfall across Puerto Rico
  and the U.S. Virgin Islands through tonight.

* The Saharan Air Layer will continue to advance across the
  region, with concentrations expected to peak overnight into
  Monday. As a result, hazy skies will persist through at least
  Tuesday or Wednesday.

* Afternoon showers and thunderstorms, driven by daytime heating
  and local effects, are expected to develop daily across the
  interior and western Puerto Rico.

* Above-normal temperatures are anticipated, mainly next Tuesday
  through the end of the workweek where an elevated heat risk
  will be likely particularly across northern and western Puerto
  Rico.

&&

.SHORT TERM...Tonight through Tuesday

A mid-to-upper-level trough and its associated cut-off low will
continue shifting eastward while gradually weakening tonight into
Monday. Although 200 mb heights are forecast to rise through the
period, a weak trough will still move across the northeast
Caribbean on Tuesday and Wednesday. At mid-levels, a weak ridge
pattern is expected to build in from the west. At lower levels,
most moisture will remain confined below 700 mb, with precipitable
water (PW) values fluctuating near normal under an east-southeasterly
wind flow. PW values are not expected to reach or exceed two
inches during this forecast cycle.

Overall, deterministic guidance from the GFS and ECMWF remains in
agreement regarding this evolving pattern. Given the proximity of
the mid- to-upper-level trough, expect showers and isolated
thunderstorms this afternoon and early evening, particularly
across central and northern Puerto Rico. These showers and
thunderstorms should diminish overnight, resulting in partly
cloudy skies. As the trough moves away, mostly fair weather is
anticipated across the local islands overnight, with just a few
passing showers over the eastern coastal areas of Puerto Rico and
the surrounding islands. 

For Monday and Tuesday, afternoon showers and isolated thunderstorms
are still expected, driven by diurnal heating and sea breeze
convergence. However, overall instability is forecast to gradually
decrease each day, with the added presence of a Saharan Air Layer
affecting the region. As a result, the coverage of afternoon
convection should lessen through midweek.

.LONG TERM...Wed thru Sun/From Prev Discussion Sun May 17 517 AM AST...

The long term will feature variable weather conditions and above-
normal temperatures. At the surface, a high-pressure system over
the Atlantic Basin will maintain an easterly to southeasterly
wind flow throughout the forecast period. A weak upper-level
trough will continue moving across the area by Wednesday, while a
mid- level ridge builds over the western Caribbean. Winds will
remain light through at least Wednesday, then gradually begin to
increase from Thursday onward. In terms of moisture content, the
latest model guidance still shows precipitable water values
fluctuating around seasonal averages—approximately 1.7 to 1.9
inches. Moisture will be mostly confined below the 700 mb level,
as drier air filters into the mid and upper levels.

The combination of moisture, daytime heating, and local effects will
favor shower development, particularly during the afternoon hours.
The 500 mb temperatures will fluctuate around -6 to -7 degrees
Celsius (average for this time of year) from Wednesday through
Saturday, which can support isolated thunderstorm activity with
afternoon convection, though upper-level instability will be more
limited from Thursday onward. From Thursday through Sunday, the
upper-level trough will shift eastward, placing its convergent
side over the region, while the mid-level ridge also shifts east
and exerts greater influence—promoting more stable atmospheric
conditions. Nevertheless, afternoon convection cannot be ruled out
due to available moisture and local effects, particularly across
the western portion of Puerto Rico during peak heating hours each
day, although it is not expected to be deep or widespread. The
flood risk will likely remain limited.

One of the main concerns during this period will likely be the
warm temperatures. Temperatures are expected to remain above normal
throughout the forecast period, as indicated by 925 mb temperatures,
which stay above average. Additionally, on Wednesday, models still
show remnants of the Saharan Air Layer across the region, although
this is expected to decrease through the remainder of the period.

The main takeaway is that warmer than normal temperatures are
anticipated and rainfall activity is likely each day—mainly
during the morning in eastern Puerto Rico and the U.S. Virgin
Islands, and afternoon convection with isolated thunderstorms
across sectors of western Puerto Rico.

&&

.AVIATION...
(18z)

Brief periods of MVFR conditions will remain possible at PR TAF
sites in SHRA/TSRA through about 18/22Z. Elsewhere VCSH possible.
East Southeast winds at 10–15 kt with sea breeze influences
through 18/22Z, becoming light and variable tonight. Some
haziness expected tomorrow across the local flying area.

&&

.MARINE...

Forecast on track...A gentle east southeast wind flow will
continue to prevail across most local waters over the next few
days. Shower and thunderstorm activity will diminish across the
local water tonight into Monday as trofiness moves away. Hazy
skies will be in place at least through next Tuesday due to the
presence of Saharan dust particles.

&&

.BEACH FORECAST.../From Prev Discussion Sun May 17 517 AM AST...

Forecast on track...There is a low rip current risk today and
tonight across all coastal areas of the islands. However, life-
threatening rip currents often occur near groins, jetties, reefs,
and piers. Similar conditions are expected to prevail most of the
upcoming workweek. A moderate rip current risk will likely return
by the end of the week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...OMS
LONG TERM/MARINE/BEACH FORECAST....ICP/YZR
Hazardous weather outlook, May 18, 4:08 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
508 AM AST Sun May 18 2025

AMZ711>745-PRZ001>013-191000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
508 AM AST Sun May 18 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the eastern interior,
central interior, and western interior. There is a low chance of
isolated flash floods. Elsewhere, plan for water ponding on roads
and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across southern and western Puerto Rico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Primary concerns through the period will focus on localized
excessive rainfall and lightning, even on drier days with less
favorable convective conditions. Above-normal temperatures will
persist, with a limited to elevated heat risk most afternoons,
particularly across northern and western Puerto Rico. As trade
winds strengthen, expect a return of non-thunderstorm wind hazards
on Thursday and a moderate rip current risk by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-191000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
508 AM AST Sun May 18 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

As trade winds strengthen, expect a return of non-thunderstorm
wind hazards on Thursday and a moderate rip current risk by
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, May 18, 1:36 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service San Juan PR
236 PM AST Sun May 18 2025

PRZ005-181900-
North Central PR-
236 PM AST Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VEGA BAJA...
NORTHEASTERN FLORIDA...BARCELONETA...NORTHEASTERN ARECIBO AND MANATI
MUNICIPALITIES THROUGH 300 PM AST...

At 235 PM AST, Doppler radar was tracking a strong thunderstorm over
Manati, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Imbery, Coto Norte, Manati, Tiburones, Barceloneta, La Luisa, Tierras
Nuevas Pon, Garrochales, Tierras Nuevas Poniente, and Vega Baja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1849 6641 1838 6644 1837 6652 1849 6664
      1848 6659 1849 6655 1848 6653 1847 6648
      1847 6645 1849 6643
TIME...MOT...LOC 1835Z 164DEG 19KT 1846 6652

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MMC

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:40 AM CDTAreal Flood AdvisoryJSJ37 min
May 18, 11:57 AM CDTAreal Flood AdvisoryJSJ4 hr
May 18, 12:16 PM CDTAreal Flood AdvisoryJSJ3 hr
May 18, 12:41 PM CDTAreal Flood AdvisoryJSJ3 hr
May 18, 12:54 PM CDTAreal Flood AdvisoryJSJ2 hr
May 18, 1:09 PM CDTAreal Flood AdvisoryJSJ3 hr
May 18, 1:17 PM CDTFlash Flood WarningJSJ2 hr
May 18, 1:21 PM CDTAreal Flood AdvisoryJSJ95 min
May 18, 1:36 PM CDTSpecial Weather StatementJSJ24 min
May 18, 2:04 PM CDTAreal Flood AdvisoryJSJ2 hr
May 18, 2:36 PM CDTAreal Flood AdvisoryJSJ101 min
May 18, 3:04 PM CDTAreal Flood AdvisoryJSJ85 min
May 18, 3:17 PM CDTAreal Flood AdvisoryJSJ66 min
May 18, 3:45 PM CDTAreal Flood AdvisoryJSJ72 min
May 18, 3:55 PM CDTAreal Flood AdvisoryJSJ2 hr
May 18, 4:37 PM CDTAreal Flood AdvisoryJSJ69 min
May 18, 4:58 PM CDTAreal Flood WarningJSJ3 hr
May 18, 5:54 PM CDTAreal Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.